Louisiana, 2002

Damaging Wind in Louisiana, July 24, 2002

July 24, 2002 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 24, 2:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 24, 2:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT WED JUL 24 2002

FORECAST CONCERNS IN SHORT TERM WILL CENTER AROUND AREAL COVERAGE
OF CONVECTIVE PRECIPITATION.

IN THE NEAR TERM...THE 12Z ETA IS ACTUALLY IN GOOD AGREEMENT WITH
REALITY. IT HAS A GOOD HANDLE ON THE CONVECTIVELY DEPLETED AIRMASS
OVER CENTRAL PORTIONS OF THE FORECAST AREA. IT MAINTAINS TWO
DISTINCT LOW LEVEL THETAE AXES...ONE ACROSS NRN MS AND ANOTHER MORE
PRONOUNCED ONE FROM CNTRL LA INTO SRN MS. THE ETA HINTS AT A SMALL
CONVECTIVE COMPLEX DEVELOPING AND ENTERING NE COUNTIES THIS EVENING
AND EVOLVING SOUTHWARD OVERNIGHT. THIS SCENARIO IS NOT OUT OF THE
QUESTION SINCE THE AIRMASS OVER NE MS/NW AL IS LARGELY
UNCONTAMINATED AND A SURFACE DIFFERENTIAL HEATING BOUNDARY IS
SETTING UP. PLAN TO KEEP CHANCE POPS GOING TONIGHT FOR MUCH OF NRN
AND CNTRL COUNTIES. OVER SWRN AND SRN ZONES...AIRMASS HAS STABLIZED
A BIT MORE THAN PREVIOUSLY THOUGHT. STRONG TO SVR CONVECTION
CURRENTLY DEVELOPING OVER CNTRL LA AND SOUTH CNTRL AR DOES NOT
APPEAR TO BE DEVELOPING EASTWARD AT ALL. WILL MAKE A LAST MINUTE
DECISION ON PRECIP CHANCES SWRN GROUPING BASED ON LATEST CONVECTIVE
TRENDS. IF THE TREND DOES NOT CHANGE...WILL PROBABLY GO WITH SLIGHT
CHANCE EVENING POPS ACROSS SOUTH.

FOR THURSDAY INTO FRIDAY...EXPECT CONVECTION TO BE MAINLY DIURNAL IN
NATURE. WILL GENERALLY FOLLOW BLENDED ETA/AVN FORECAST OF 850MB TROF
AXIS AND 500MB DEFORMATION ZONE FOR PLACEMENT OF BEST PRECIP
CHANCES. IT IS IN THIS REGION WHERE HIGHEST PRECIP WATER VALUE
AIRMASS (>2 INCHES) WILL EXIST AND BEST MOISTURE CONVERGENCE.
CURRENT THINKING FALLS IN LINE WITH PREVIOUS FORECAST OF BEST PRECIP
CHANCES OVER SRN COUNTIES...BUT WILL RAISE PRECIP CHANCES OVER ERN
MS FOR THURSDAY. THIS SAME PATTERN SHOULD APPLY FOR FRIDAY AS
WELL...BUT WITH LESSER CONVECTIVE COVERAGE.

IN THE EXTENDED...LATEST AVN AND UKMET GUIDANCE CONTINUES TO
INDICATE THAT THE SUBTROPICAL RIDGE WILL REBUILD OVER THE LOWER MS
VALLEY REGION THIS WEEKEND INTO EARLY NEXT WEEK. WILL KEEP MENTION
OF PRECIP SMALL AS IN PREVIOUS FORECAST. BY MID WEEK...12Z AVN
INDICATES THE WESTERLIES WILL ONCE AGAIN MAKE A PUSH SOUTHWARD AND
PROVIDE WEAK MID LEVEL SUPPORT...THUS INCREASING DIURNAL CONVECTIVE
PRECIP COVERAGE. AM NOT HIGHLY CONFIDENT IN THIS SCENARIO AS 00Z
UKMET DIFFERS WITH AVN IN HANGING ON TO A STRONGER MID WEEK RIDGE.
IN ANY CASE...TEMPERATURES SHOULD BE HOT...AND DEPENDING ON HOW
STRONG AND PERSISTENT MID LEVEL RIDGE BECOMES...WOULD NOT BE
SURPRISED IF HEAT ADVISORY CRITERIA IS MET.

PRELIM NUMBERS...
JAN 73/90/73/93/74 35332
MEI 72/89/73/91/73 46352

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Jul 24, 1:30 PM CST, 3 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED JUL 24 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI DURING THE
OVERNIGHT HOURS. ISOLATED SEVERE STORMS WILL BE POSSIBLE MAINLY
ALONG AND WEST OF A SHELBY TO VICKSBURG TO BUDE LINE.

MUCH OF THE AREA WAS STABILIZED BY PRECIPITATION THAT FELL DURING
THE MORNING HOURS. AREAS MAINLY ALONG AND WEST OF THE MISSISSIPPI
RIVER DID NOT RECEIVE AS MUCH RAINFALL AS AREAS EAST...AND HAVE
BROKEN OUT OF THE THICK CLOUD COVER AND HAVE BEEN ALLOWED TO
RECEIVE FULL SUNSHINE. PORTIONS OF NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND WEST MISSISSIPPI HAVE BECOME
UNSTABLE...AND DURING THE AFTERNOON AND EVENING HOURS ISOLATED
SEVERE STORMS ARE EXPECTED TO DEVELOP. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH.

FOR AREAS EAST OF THE RIVER...SCATTERED SHOWERS AND THUNDERSTORMS
WILL LINGER INTO THE EVENING HOURS AND SEVERE WEATHER IS NOT
ANTICIPATED.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...MAY BE NEEDED THROUGH THE EVENING HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 24, 4:30 PM CST
Where
Franklin County, Winnsboro
Property damage
$1,000
Reported by
UNKNOWN
Coordinates
32.167, -91.733

Several trees were blown down around the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309082.